North Dakota, 2009

Winter Storm and Heavy Snow in North Dakota, January 8 to 9, 2009

January 8 to 9, 2009 · NWS BIS · 29 events in 29 counties and zones

A strong winter storm system brought moderate to heavy snow, areas of freezing rain, and considerable blowing and drifting snow to much of west and central North Dakota from early morning Thursday, January 8th, through Friday afternoon, January 9th. This significant storm resulted in numerous no travel advisories being issued by law enforcement throughout the event due to freezing precipitation,…

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong winter storm system brought moderate to heavy snow, areas of freezing rain, and considerable blowing and drifting snow to much of west and central North Dakota from early morning Thursday, January 8th, through Friday afternoon, January 9th. This significant storm resulted in numerous no travel advisories being issued by law enforcement throughout the event due to freezing precipitation, heavy snow accumulations, and blowing and drifting snow blocking roadways.

A strong low pressure system developing in north central Montana early Thursday pushed southeast into the western Dakotas by Thursday night. Ahead of this storm system, a mixture of freezing rain and ice pellets resulted in the warm sector of the surface low across southwest and south central portions of the state Thursday afternoon and evening, resulting in several no travel advisories being issued by law enforcement due to ice covered roadways. Reported freezing rain accumulations through Thursday afternoon and evening ranged from a tenth to near one quarter of an inch.

As the surface low progressed southeast Thursday night, precipitation turned to all snow north to south as colder air wrapped into the storm system, and winds increased. A moderate to heavy band of snow developed from northwest North Dakota into central portions of the state Thursday night, before gradually dissipating Friday. In addition, considerable blowing and drifting snow developed due to the strong winds Thursday night into Friday afternoon, resulting in numerous blocked roads. Total snow accumulations by Friday evening ranged from two to three inches on the perimeter of the heavy snow band to near ten inches within the center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 8, 4:05 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jan 8, 4:05 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
405 AM CST THU JAN 8 2009

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
LOTS OF ISSUES TO CONTEND WITH THIS MORN WITH A COMPLEX STORM ON OUR
DOORSTEP. THE STRONG BAROCLINIC ZONE DRAPED ACROSS THE REGION WILL
SERVE AS THE FOCUS FOR A BANDED PRECIP EVENT WORTHY OF WARNING
CRITERIA +SN...BUT EXACTLY WHERE IS THE QUESTION. THE STUBBORN
ARCTIC AIR IS MAKING IT DIFFICULT TO ASSUME THAT THE BAND WILL BE
ALL THAT FAR NE...ESPECIALLY IN LIGHT OF THE 00Z GFS/NAM WHICH SHIFT
THE GREATEST QPF BACK SW TWD A KISN-KBIS-KJMS LINE. THE 00Z ECMWF IS
NOT MUCH HELP IN THIS REGARD AS IT MAINTAINS A SOLUTION REMINISCENT
OF ITS PREDECESSORS WITH THE +SN FROM KISN-KMOT-KDVL.

HAVING SAID THAT...THE BREADTH OF THE COLD AIR COMBINED WITH THE
TREND SEEN EVEN IN THE 03Z SREF AND 06Z NAM TWD THE 00Z GFS/NAM
SOLUTIONS HAS GIVEN US CONFIDENCE TO TREND TWD THE LATTER. MUCH OF
THE FCST WAS BUILD AROUND THE 00Z GFS SINCE IT HAS A MUCH BETTER
HANDLE ON THE SFC LOW DROPPING SE TDY...DEEPENING IT MORE
REALISTICALLY THAN THE NAM THRU 06Z THU. IN ADDITION...ITS LOW LVL
TEMPS ARE COLDER...A SCENARIO THAT HAS HAD MERIT FOR QUITE SOME
TIME GIVEN THE DEEP SNOW PACK. GIVEN ALL OF THIS...WE UPGRADED ALL
OF THE WATCH TO A WINTER STORM WARNING...AND AFTER MUCH DISCUSSION
WENT AHEAD AND DID THE SAME FOR THE BIS/MAN AREA. WE WILL CHANGE
THE FZRA ADVZY IN SW ND TO A WINTER WX ADVZY AND EXTEND ITS TIME
THRU 00Z SAT IN ORDER TO SIMPLIFY THE HEADLINES. THE ARCTIC
OUTBREAK METHODOLOGY/CHECK LIST AGREED WITH AN ADVZY IN THE SW.

LOW/MID LVL FRONTOGENESIS RAMPS UP QUICKLY THRU 00Z AS THE
ENTRANCE REGION OF A 110KT+ JET STREAK MOVES INTO THE REGION. THE
RESULT IS A STRONG AREA OF Q-VECTOR CONVERGENCE IN THE VICINITY OF
THE 850-700MB FRONTOGENETICAL FORCING. CROSS SECTIONS EVEN SUGGEST
SOME INSTABILITY ABV THAT LAYER WITH SOME FOLDS NOTED IN THE THETA
SFCS AROUND 00Z. LOOKING AT ALL OF THIS FROM THE PERSPECTIVE OF
THE ISENTROPIC SFCS AT 290/295K PROVIDES MUCH THE SAME STORY WITH
2-4 G/KG MIXING RATIOS SUGGESTIVE OF 4-8 INCHES OF SNOW PER THE
GARCIA METHOD. THERE/S NO QUESTION OF FORCING OR MOISTURE /WITH
PWATS OF 0.50 INCHES/ BUT AGAIN JUST WHERE ALL OF THIS SETS UP
SHOP IS SOMEWHAT TROUBLESOME. THERE WILL LIKELY BE A TIGHT SNOW
GRADIENT ALONG THE THERMAL RIBBON. AGAIN...IN TRENDING TWD THE 00Z
GFS WE HAVE ARRIVED WITH LIQUID AMOUNTS NEAR 0.50 INCHES CENTERED
NEAR KN60. USING AN AVG 12:1 LIQUID/SNOW RATION NETS STORM TOTALS
OF 4-8 INCHES FROM KISN-KBIS-KABR AND NORTH. ADMITTEDLY...UNLESS
THE 00Z ECMWF IS CORRECT OUR FAR NE CWA MAY NOT MEET WARNING
CRITERIA SNOW...BUT WE DID NOT CHOOSE TO SPLIT HAIRS OVER THIS AT
12+ HRS FROM THE EVENT. THE 700MB LOW TRACKS SE THRU CENTRAL ND
TONIGHT AND TO ITS RIGHT WILL LIE THE HEAVIEST SNOW.

BUFR SOUNDINGS FROM THE 00Z GFS/NAM BOTH SUGGEST LESS RISK OF FZRA
FROM KISN-KBIS THAN EARLIER THOUGHT. WARM LAYER TEMPS ONLY GET TO
ABOUT 1 C...NOT SUFFICIENT FOR COMPLETE MELTING. THERE/S A
DIFFERENT STORY FROM KDIK-KHEI AND SW THOUGH...WHERE THE LAYER
NEAR 850MB STILL GETS TO +2-4 C. THUS WE MOVED THE FZRA THREAT A
BIT FURTHER SW...BUT STILL EXPECT IT TO BE A PROBLEM IN AREAS.

FORCING WANES FRI...BUT BY THEN STRONG CAA BEGINS ON STOUT NRLY
FLOW. 850MB TEMPS FALL TO NEAR -15 C ON 30KT WINDS...AND EXPECT TO
MIX A GOOD PART OF THIS TO THE SFC AS NOTHING LESS THAN IMPRESSIVE
PRESSURE RISES DUMP INTO WSTRN ND. NOTE THE 6 HR PRESSURE RISES OF
15-20MB. PROG SOUNDINGS EAST OF A KISN-KBIS LINE ONLY HAVE ABOUT
25KTS OF WIND TO MIX...SO WHILE WE MAY NOT HAVE TO WORRY ABOUT
TRUE BLIZZARD CONDITIONS...THE DEEP SNOW AND ACCUMULATION FROM
TONIGHT WILL MAKE FOR SIG BLSN. THIS HELPED TIP THE SCALES TWD
ISSUING THE WARNING IN BURLEIGH/MORTON COUNTIES.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
GFS AND ECMWF ARE IN AGREEMENT IN TRANSITIONING TO A MORE MERIDIONAL
FLOW OVER THE U.S. IN THE DAY 4-5 TIMEFRAME WITH AN UPPER RIDGE IN
THE EASTERN PACIFIC AND A MEAN TROUGH OVER THE EASTERN U.S. THIS
WILL BRING ANOTHER SURGE OF ARCTIC AIR INTO THE REGION ON MONDAY.
MODELS DIFFER ON THE TRACK OF THE CLIPPER SYSTEM MOVING THROUGH THE
AREA ON SUNDAY THAT USHERS IN THE ARCTIC AIR. THE GFS TRACK IS
FARTHER TO THE EAST THAN THE ECMWF. THE GFS WOULD BRING MORE SNOW TO
THE EAST...WHILE THE ECMWF SOLUTION WOULD BRING A BETTER CHANCE OF
SNOW TO THE WEST. WILL COMPROMISE AND BROAD BRUSH CHANCE POPS ACROSS
THE CWA ON SUNDAY INTO SUNDAY NIGHT. MADE ONLY MINOR ADJUSTMENTS TO
POPS MONDAY AND MONDAY NIGHT. WITH ARCTIC AIR SETTLING OVER THE
AREA...DON/T THINK THERE WOULD BE MUCH IN THE WAY OF ANY
ACCUMULATING SNOW. THE ECMWF IS FARTHER EAST WITH THE ARCTIC HIGH
AND DOES BRING SOME WARM ADVECTION SNOW INTO THE FAR WEST MONDAY
NIGHT...WHILE GFS KEEPS WAA SNOWS WEST OF THE CWA. CURRENT PACKAGE
DOES HAVE SLIGHT CHANCE POPS IN THE WEST SO SEE NO REASON TO MESS
WITH IT NOW. WOULD PROBABLY HAVE TO ADD IT BACK LATER IF WE DID TAKE
IT OUT.

AS FAR AS TEMPERATURES ARE CONCERNED...NO CHANGES WERE MADE TO MAX
TEMPERATURES ON SUNDAY. BEYOND THIS...WE LOWERED TEMPERATURES
SIGNIFICANTLY...ESPECIALLY NORTH AND EAST.

ANOTHER PROBLEM WILL BE WINDS ON SUNDAY NIGHT THROUGH MONDAY
EVENING. STRONG GRADIENT WILL BE IN PLACE BETWEEN THE EXITING
CLIPPER AND THE APPROACHING ARCTIC HIGH. WILL LIKELY NEED HIGHLIGHTS
FOR WIND CHILLS. DEPENDING ON THE AMOUNT OF SNOW WITH THE CLIPPER
AND ALL THE SNOW ALREADY ON THE GROUND...COULD DEFINITELY SEE
PROBLEMS WITH BLOWING AND DRIFTING SNOW AS WELL.

AND BY THE WAY...IN THE LATTER PORTIONS OF THE EXTENDED...DO NOT SEE
A BIG CHANGE. COLD AIR WILL REMAIN OVER THE REGION. ANY WARMUP WOULD
LIKELY BE ASSOCIATED WITH SOME WARM ADVECTION SNOWS FOLLOWED BY A
REINFORCING SHOT OF COLD AIR.

&&

.AVIATION...
LOW PRESSURE WILL MOVE SOUTHEAST ACROSS THE REGION THROUGH THE
FORECAST PERIOD...BRINGING A SWATH OF SNOW FROM NORTHWEST TO
SOUTHEAST. WILL SEE MVFR-IFR CIGS SPREAD SOUTHEAST FROM WILLISTON
THROUGH MINOT AND BISMARCK TO JAMESTOWN. MODELS HAVE SHUNTED THE
WARM AIR INTRUSION FARTHER SOUTH. THEREFORE WILL LIKELY ONLY BRING
FREEZING RAIN INTO THE DIK AREA...KEEPING SNOW OVER THE REMAINDER OF
THE TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST
/5 PM MST/ FRIDAY FOR NDZ018>020-034-035-047.

WINTER WEATHER ADVISORY UNTIL 5 PM MST FRIDAY FOR NDZ031>033-040-
041-043-044.

WINTER WEATHER ADVISORY FROM NOON CST /11 AM MST/ TODAY TO 6 PM
CST /5 PM MST/ FRIDAY FOR NDZ042-045-046-050.

WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR NDZ001-009-017.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY
FOR NDZ002>005-010>013-021>023-025-036-037-048-051.

&&

CJS/TWH
Hazardous weather outlook, Jan 8, 5:29 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
529 AM CST THU JAN 8 2009

NDZ001-009-017-091130-
DIVIDE-WILLIAMS-MCKENZIE-
529 AM CST THU JAN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 6 PM CST FRIDAY. FIVE TO
EIGHT INCHES OF SNOW WILL ACCUMULATE BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BLOWING AND DRIFTING SNOW IS EXPECTED FRIDAY. VISIBILITY WILL BE
SIGNIFICANTLY REDUCED IN OPEN COUNTRY.

AN ALBERTA CLIPPER MAY BRING STRONG WINDS...BLOWING AND DRIFTING
SNOW...AND LOW WIND CHILLS TO THE AREA SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL AND VISIBILITY WILL BE HELPFUL.

NDZ018>020-034-035-047-091130-
DUNN-MERCER-OLIVER-MORTON-BURLEIGH-LOGAN-
529 AM CST THU JAN 8 2009 /429 AM MST THU JAN 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM NOON CST /11 AM MST/
TODAY THROUGH 6 PM CST /5 PM MST/ FRIDAY. EXPECT 4 TO 7 INCHES
OF SNOW ACCUMULATION BY LATE TONIGHT. SOME FREEZING RAIN IS ALSO
POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BLOWING AND DRIFTING SNOW IS EXPECTED FRIDAY. VISIBILITY WILL BE
SIGNIFICANTLY REDUCED IN OPEN COUNTRY.

AN ALBERTA CLIPPER MAY BRING STRONG WINDS...BLOWING AND DRIFTING
SNOW...AND LOW WIND CHILLS TO THE AREA SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL...ANY FREEZING RAIN...AND VISIBILITY WILL BE
HELPFUL.

NDZ002>005-010>013-021>023-025-036-037-048-051-091130-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCLEAN-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-LA MOURE-DICKEY-
529 AM CST THU JAN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
CST FRIDAY. HEAVY SNOW IS EXPECTED TONIGHT WITH 5 TO 8 INCHES OF
ACCUMULATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BLOWING AND DRIFTING SNOW IS EXPECTED FRIDAY. VISIBILITY WILL BE
SIGNIFICANTLY REDUCED IN OPEN COUNTRY.

AN ALBERTA CLIPPER MAY BRING STRONG WINDS...BLOWING AND DRIFTING
SNOW...AND LOW WIND CHILLS TO THE AREA SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL AND VISIBILITY WILL BE HELPFUL.

NDZ031>033-040-041-043-044-091130-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
429 AM MST THU JAN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 5 PM MST FRIDAY. A
MIX OF LIGHT SNOW AND FREEZING RAIN IS EXPECTED TODAY AND TONIGHT.
ONE TO THREE INCHES OF SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BLOWING AND DRIFTING SNOW IS EXPECTED FRIDAY. VISIBILITY WILL BE
SIGNIFICANTLY REDUCED IN OPEN COUNTRY.

AN ALBERTA CLIPPER MAY BRING STRONG WINDS...BLOWING AND DRIFTING
SNOW...AND LOW WIND CHILLS TO THE AREA SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL...FREEZING RAIN...AND VISIBILITY WILL BE
HELPFUL.

NDZ042-045-046-050-091130-
GRANT-SIOUX-EMMONS-MCINTOSH-
529 AM CST THU JAN 8 2009 /429 AM MST THU JAN 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON CST /11 AM MST/
TODAY THROUGH 6 PM CST /5 PM MST/ FRIDAY. A MIX OF LIGHT SNOW AND
FREEZING RAIN IS EXPECTED TODAY AND TONIGHT. TWO TO FOUR INCHES
OF SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BLOWING AND DRIFTING SNOW IS EXPECTED FRIDAY. VISIBILITY WILL BE
SIGNIFICANTLY REDUCED IN OPEN COUNTRY.

AN ALBERTA CLIPPER MAY BRING STRONG WINDS...BLOWING AND DRIFTING
SNOW...AND LOW WIND CHILLS TO THE AREA SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL...FREEZING RAIN...AND VISIBILITY WILL BE
HELPFUL.

CJS/TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy snow, 6 winter storm, 5 winter weather. Local standard time, as filed.

Winter Storm, Billings

When
January 8, 8:00 AM CST to January 9, 6:00 PM CST
Where
Billings forecast zone
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

A winter storm brought freezing precipitation Thursday and Thursday night, and areas of blowing and drifting snow on Friday. No travel was advised across Billings County due to freezing rain and snow creating very icy roadway conditions. Reports of freezing rain accumulating on road surfaces were received late Thursday morning near Medora.

Winter Storm, McKenzie

When
January 8, 8:00 AM CST to January 9, 6:00 PM CST
Where
McKenzie forecast zone
Reported by
COOP Observer
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

A winter storm brought freezing precipitation Thursday and Thursday night, and areas of snow and blowing and drifting snow on Friday. No travel was advised across McKenzie County due to freezing rain and snow creating very icy roadway conditions. One quarter inch of ice was reported on most surfaces near Sather Dam by early Thursday afternoon. The cooperative observer at Keene reported 6.9 inches of snow for Friday.

Winter Weather, Golden Valley

When
January 8, 10:00 AM CST to January 9, 12:00 PM CST
Where
Golden Valley forecast zone
Reported by
Department of Highways
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

A no travel advisory was issued by Golden Valley County law enforcement due to freezing rain and snow causing icy roads.

Winter Weather, Bowman

When
January 8, 11:00 AM CST to January 9, 12:00 PM CST
Where
Bowman forecast zone
Reported by
Department of Highways
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

A no travel advisory was issued by Bowman County law enforcement due to freezing rain and snow causing icy roads.

Winter Weather, Adams

When
January 8, 11:00 AM CST to January 9, 12:00 PM CST
Where
Adams forecast zone
Reported by
Department of Highways
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

A no travel advisory was issued by Adams County law enforcement due to freezing rain and snow causing icy roads.

Winter Weather, Slope

When
January 8, 11:00 AM CST to January 9, 12:00 PM CST
Where
Slope forecast zone
Reported by
Department of Highways
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

A no travel advisory was issued for Slope County due to freezing rain and snow causing icy roadway conditions. Near blizzard conditions were also reported Friday morning.

Winter Storm, Grant

When
January 8, 12:00 PM CST to January 9, 6:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

A winter storm brought freezing precipitation Thursday afternoon and Thursday night, and areas of blowing and drifting snow on Friday. No travel was advised across Grant County due to freezing rain and snow creating very icy roadway conditions.

Winter Storm, Hettinger

When
January 8, 12:00 PM CST to January 9, 6:00 PM CST
Where
Hettinger forecast zone
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

A winter storm brought freezing precipitation Thursday afternoon and Thursday night, and areas of blowing and drifting snow on Friday. No travel was advised across Hettinger County due to freezing rain and snow creating very icy roadway conditions.

Winter Storm, Stark

When
January 8, 12:00 PM CST to January 9, 6:00 PM CST
Where
Stark forecast zone
Reported by
Mesonet
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

A winter storm brought freezing precipitation Thursday afternoon and Thursday night, and areas of blowing and drifting snow on Friday. No travel was advised by law enforcement across Stark County due to freezing rain and snow creating very icy roads. Broadcast media reported one eighth of an inch of ice accumulation on road surfaces by early Thursday afternoon.

Winter Storm, Morton

When
January 8, 12:00 PM CST to January 9, 6:00 PM CST
Where
Morton forecast zone
Reported by
Mesonet

A winter storm brought freezing precipitation Thursday afternoon and Thursday night, and areas of blowing and drifting snow on Friday. No travel was advised across Morton County due to freezing rain and snow creating very icy roadway conditions.

Heavy Snow, Divide

When
January 8, 12:00 PM CST to January 9, 6:00 PM CST
Where
Divide forecast zone
Reported by
COOP Observer
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Cooperative observer and public reports indicate six to twelve inches of snow fell across Divide County. Cooperative observers reported snowfall of eight inches at Crosby, nine inches at Fortuna, and twelve inches at Ambrose. No travel was advised by law enforcement due to the heavy snow accumulations and low visibilities in falling and blowing snow.

Heavy Snow, Williams

When
January 8, 12:00 PM CST to January 9, 6:00 PM CST
Where
Williams forecast zone
Reported by
COOP Observer
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Cooperative observer and public reports indicate six to nine inches of snow fell across northern and eastern Williams County. Cooperative observers reported snowfall of eight inches at Tioga and 8.6 inches at Wildrose.

Winter Weather, Sioux

When
January 8, 12:00 PM CST to January 9, 12:00 PM CST
Where
Sioux forecast zone
Reported by
Department of Highways

A travel alert was issued for Sioux County due to freezing rain and snow causing icy roadway conditions.

Heavy Snow, Burke

When
January 8, 12:00 PM CST to January 9, 6:00 PM CST
Where
Burke forecast zone
Reported by
Newspaper
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Around one foot of snow was reported across Burke County, resulting in all county schools being closed Friday. In addition, a no travel advisory was issued by law enforcement due to significant blowing and drifting snow blocking roadways.

Heavy Snow, Mountrail

When
January 8, 12:00 PM CST to January 9, 6:00 PM CST
Where
Mountrail forecast zone
Reported by
COOP Observer
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Cooperative obsevers reported snowfall of 7.5 inches at Stanley and nine inches at Tagus.

Heavy Snow, Dunn

When
January 8, 2:00 PM CST to January 9, 6:00 PM CST
Where
Dunn forecast zone
Reported by
COOP Observer
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

The cooperative obsever at Halliday reported six inches of snow.

Heavy Snow, McLean

When
January 8, 3:00 PM CST to January 9, 6:00 PM CST
Where
McLean forecast zone
Reported by
COOP Observer

Cooperative observer and public reports indicate four to nine inches of snow fell across Mclean County, with the heaviest snow occurring in northern portions of the county. Cooperative observers reported snowfall of seven inches at Garrison and nine inches at Max. No travel was advised in northern McLean County due to the heavy snow accumulations and significant blowing and drifting snow.

Heavy Snow, Mercer

When
January 8, 3:00 PM CST to January 9, 6:00 PM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

The cooperative observer at Beulah reported 6.4 inches of snow.

Heavy Snow, Oliver

When
January 8, 3:00 PM CST to January 9, 6:00 PM CST
Where
Oliver forecast zone
Reported by
Mesonet
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Cooperative observer and public reports indicate near six inches of snow fell across northern Oliver County.

Heavy Snow, Ward

When
January 8, 3:00 PM CST to January 9, 6:00 PM CST
Where
Ward forecast zone
Reported by
COOP Observer

Cooperative observer and public reports indicate six to around ten inches of snow fell across Ward County. The cooperative observer at Minot reported ten inches of snow. No travel was advised across Ward County due to the heavy snow accumulations and significant blowing and drifting snow blocking many roadways. In addition, many county schools and businesses were closed on Friday due to the weather.

Heavy Snow, Renville

When
January 8, 3:00 PM CST to January 9, 6:00 PM CST
Where
Renville forecast zone
Reported by
Newspaper
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Cooperative observer and public reports indicate six to around ten inches of snow fell across Renville County. Reports of six to seven inches at Sherwood and eight to nine inches at Mohall were received. No travel was advised across Renville County due to the heavy snow accumulations and significant blowing and drifting snow blocking many roadways.

Heavy Snow, Burleigh

When
January 8, 3:00 PM CST to January 9, 6:00 PM CST
Where
Burleigh forecast zone
Reported by
COOP Observer
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Cooperative observer and public reports indicate four to six inches of snow fell across Burleigh County, with the heaviest snow occurring in northern portions of the county. The cooperative observers at Wilton and Bismarck reported around five inches of snow along with a public report of six inches east of Bismarck.

Heavy Snow, Sheridan

When
January 8, 5:00 PM CST to January 9, 6:00 PM CST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Cooperative observer and public reports indicate six to eight inches of snow fell across Sheridan County. The cooperative observer at McClusky reported eight inches of snow.

Heavy Snow, Kidder

When
January 8, 5:00 PM CST to January 9, 6:00 PM CST
Where
Kidder forecast zone
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Cooperative observer and public reports indicate four to seven inches of snow fell across Kidder County, with the heaviest snow occurring in northern portions of the county.

Heavy Snow, McHenry

When
January 8, 6:00 PM CST to January 9, 6:00 PM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Cooperative observer and public reports indicate four to around ten inches of snow fell across McHenry County. Cooperative observers reported snowfall of ten inches at Velva, eight inches at Balfour, and 6.6 inches at Karlsruhe. No travel was advised across McHenry County due to the heavy snow accumulations and significant blowing and drifting snow blocking many roadways.

Heavy Snow, Bottineau

When
January 8, 6:00 PM CST to January 9, 6:00 PM CST
Where
Bottineau forecast zone
Reported by
COOP Observer
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Cooperative observer and public reports indicate four to near seven inches of snow fell across Bottineau County. The cooperative observer at Lansford reported 6.6 inches of snow.

Heavy Snow, Wells

When
January 8, 7:00 PM CST to January 9, 6:00 PM CST
Where
Wells forecast zone
Reported by
COOP Observer
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Cooperative observer and public reports indicate six to seven inches of snow fell across Wells County. Cooperative observers reported snowfall of six inches at Harvey and Sykeston, and seven inches at Fessenden.

Heavy Snow, Foster

When
January 8, 8:00 PM CST to January 9, 6:00 PM CST
Where
Foster forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Cooperative observer and public reports indicate near six inches of snow fell across western Foster County. The cooperative observer at Carrington reported 5.5 inches of snow.

Heavy Snow, Pierce

When
January 8, 9:00 PM CST to January 9, 6:00 PM CST
Where
Pierce forecast zone
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Cooperative observer and public reports indicate four to around six inches of snow fell across far southwestern Pierce County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149924, 149926, 149936, 149933, 149934, 149935, 149921, 149922, 149923, 149925, 149927, 149929, 149937, 149939, 149940, 149944, 149950, 149951, 149954, 149958, 149963, 150001, 149991, 150002, 149982, 149988, 149993, 149994, 149989.